Effects of parameter fluctuations on community survival. (English) Zbl 0631.92019

Authors’ abstract: This article focuses upon temporal fluctuations in demographic parameters and their role in determining survival of populations in a two-species community.
First, persistence in a generic nonautonomous Lotka-Volterra model without specified interspecific interaction type is investigated. When additional hypotheses, including typical interaction classifications of predation, competition and cooperation, are imposed, extinction and additional persistence results are found. While only two-dimensional Lotka-Volterra models are discussed here, the methods are applicable to higher dimensional problems and to other types of models.
Reviewer: V.Sree Hari Rao


92D40 Ecology
92D25 Population dynamics (general)
Full Text: DOI


[1] Acevedo, M. F., Nonequilibrium ecology: Chronic and impulsive disturbances, Proceedings of the 10th Annual Conference of the Society for General Systems Research, Vol. 1, 72-81 (1981)
[2] Caswell, H., Predator mediated coexistence: A nonequilibrium model, Amer. Nat., 112, 127-154 (1978)
[3] Coleman, B. D., Nonautonomous logistic equations as models of the adjustment of populations to environmental change, Math. Biosci., 45, 159-176 (1979) · Zbl 0425.92013
[4] Coleman, B. D.; Hsieh, Y.-H.; Knowles, G. P., On the optimal choice of \(r\) for a population in a periodic environment, Math. Biosci., 46, 71-85 (1979) · Zbl 0429.92022
[5] Cushing, J. M., Integrodifferential Equations and Delay Models in Population Dynamics, (Lecture Notes in Biomathematics, Vol. 20 (1977), Springer: Springer New York) · Zbl 0363.92014
[6] DeAngelis, D. L.; Post, W. M.; Travis, C. C., Positive Feedback in Natural Systems, (Biomathematics, Vol. 15 (1986), Springer: Springer Heidelberg) · Zbl 0594.92001
[7] Freedman, H. I.; Waltman, P., Mathematical analysis of some three-species foodchain models, Math. Biosci., 33, 257-276 (1977) · Zbl 0363.92022
[8] Freedman, H. I.; Waltman, P., Persistence in models of three interacting predator-prey populations, Math. Biosci., 68, 213-231 (1984) · Zbl 0534.92026
[9] Freedman, H. I.; Waltman, P., Persistence in a model of three competitive populations, Math. Biosci., 73, 89-101 (1985) · Zbl 0584.92018
[10] Gard, T. C., Persistence in food webs, (Levin, S. A.; Hallam, T. G., Mathematical Ecology, Proceedings, Trieste, 1982. Mathematical Ecology, Proceedings, Trieste, 1982, Lecture Notes in Biomathematics, Vol. 54 (1984), Springer: Springer Heidelberg), 208-219 · Zbl 0534.92025
[11] Gard, T. C.; Hallam, T. G., Persistence in food webs: I. Lotka-Volterra food chains, Bull. Math. Biol., 41, 877-891 (1979) · Zbl 0422.92017
[12] Gopalsamy, K., Persistence in periodic and almost periodic Lotka-Volterra systems, J. Math. Biol., 21, 145-148 (1984) · Zbl 0548.92016
[13] Hallam, T. G.; Clark, C. E., Non-autonomous logistic equations as models of populations in a deteriorating environment, J. Theoret. Biol., 93, 303-311 (1981)
[14] (Hallam, T. G.; Levin, S. A., Mathematical Ecology: An Introduction. Mathematical Ecology: An Introduction, Biomathematics, Vol. 17 (1986), Springer: Springer Heidelberg) · Zbl 0598.92019
[15] Hallam, T. G.; Zhien, Ma, Persistence in population models with demographic fluctuations, J. Math. Biol., 24, 327-339 (1986) · Zbl 0606.92022
[16] Hallam, T. G.; Zhien, Ma, On density and extinction in continuous population models, J. Math. Biol., 25, 191-201 (1987) · Zbl 0641.92011
[17] Hastings, A., Global stability in two species systems, J. Math. Biol., 5, 399-403 (1978) · Zbl 0382.92008
[18] Hofbauer, J., A general cooperation theorem for hypercycles, Monatsh. Math., 91, 233-240 (1981) · Zbl 0449.34039
[19] May, R. M., Stability and Complexity in Model Ecosystems, (Monographs in Population Biology, No. 6 (1974), Princeton U.P)
[20] May, R. M., Theoretical Ecology: Principles and Applications (1976), Saunders: Saunders Philadelphia · Zbl 1228.92076
[21] Nisbet, R. M.; Gurney, W. S.C., Population dynamics in a periodically varying environment, J. Theoret. Biol., 56, 459 (1976)
[22] Nisbet, R. M.; Gurney, W. S.C., Modelling Fluctuating Populations (1982), Wiley: Wiley Chichester · Zbl 0593.92013
[23] Roughgarden, J., Theory of Population Genetics and Evolutionary ecology: An Introduction, ((1977), MacMillan: MacMillan New York), 634
[24] Steele, J. H., The Structure of Marine Ecosystems (1974), Harvard U.P: Harvard U.P Cambridge, Mass
[25] Turelli, M., Stochastic community theory: A partially guided tour, (Hallam, T. G.; Levin, S. A., Mathematical Ecology: An Introduction. Mathematical Ecology: An Introduction, Biomathematics, Vol. 17 (1986), Springer: Springer Heidelberg), 321-338
[26] Wangersky, P. J., Lotka-Volterra population models, Ann. Rev. Ecol. Syst., 9, 189-218 (1978)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.